Howard LeWine, M.D.

Quick injection helps stop epileptic seizures

An epileptic seizure is a frightening thing to experience, and almost as frightening to watch. The person loses consciousness and falls to the ground. His or her muscles contract in spasms, causing uncontrollable jerks and twitches. Spasms of the jaw muscles can cause the person to bite his or her tongue. Breathing becomes difficult, and may even stop briefly. Seizures cause some people to lose control of their bladder or bowels.

Fortunately, most seizures stop on their own after a couple minutes. Any that last longer than five to 10 minutes (doctors call such long-lasting seizures status epilepticus) are a medical emergency and must be halted with medication administered intravenously by a doctor or emergency medical technician. More than 50,000 people in the United States die from prolonged seizures every year, either from brain damage due to the seizure itself or from accidents related to passing out mid-attack.

A study published last week in the New England Journal of Medicine indicates that a hand-held auto-injector—much like the epi pens used by people with life-threatening allergies—could be used to treat seizures that don’t stop on their own. This could pave the way for home treatment of epileptic seizures.

Muscle trumps vein

For the trial, more than 4,000 emergency medical technicians were trained to administer seizure-stopping drugs called benzodiazepines two ways: through an intravenous line inserted into a vein in the arm (the current standard treatment), and with a device that automatically injects the drug into the thigh. Intravenous administration works faster, but it can be hard to put an intravenous line into the arm of someone having a seizure. Injection into the thigh takes effect a bit more slowly, but is far easier to do.

Over an 18-month period, emergency medical crews responded to 893 long-lasting seizures. Half of the people in status epilepticus received a benzodiazepine intravenously, the other half by thigh injection. The muscle injection worked faster and better. It stopped the seizure in 73% of the people before they arrived at the hospital. The intravenous route stopped the seizure in 63%.

Minutes matter

Seizures that end quickly don’t damage the brain. Those that last longer than five minutes can cause permanent brain damage and disability. The longer a seizure goes on past 10 minutes, the harder it is to stop it with medication. And up to one in five people die from a long-lasting seizure. So the sooner an anti-seizure medication can reach the brain, the better.

If you ever witness a seizure, stay calm and do your best to keep everyone else calm. Here are some steps you can take:

Call 911, or have someone else do it.

Time the seizure. This information will be helpful when the emergency medical crew arrives. Try to remember as many details as you can to tell the paramedics and doctor later.

Provide support. Don’t try to hold the person down or force anything into his or her mouth, even if the tongue is bleeding. To prevent head injury, gently position a soft, flat object like a jacket under the head. Remove any hard or sharp objects that are near the person.

When the jerking stops, gently roll the person onto his or her side. When the person wakes up, be reassuring and provide transportation or other help that may be needed.

Looking ahead

This one study isn’t the green light for doctors to give auto-injectors filled with anti-seizure medication to all of their patients who have seizures. With further testing for safety, though, that is likely to happen. This could spare these people and their families the agonizing wait for an ambulance to arrive in order to halt the seizure. Proper education on the use of these injectors will also be important.

In addition to auto-injectors, researchers are also testing a nasal spray containing a benzodiazepine. This could deliver the medication to the brain even faster than an auto-injector.

Related Information: Harvard Health Letter

Comments:

  1. paul hill

    What if the convulsions and the blackout are an emergency reaction to life threatening cerebral hypoglcaemia resulting from reactive hypoglycaemia?
    If there is ONE mechanism central to understanding schizophrenia, migraine, epilepsy etc. it is THIS. Muscle cells cannot release glucose back into the bloodstream as they do not express the enzyme Glucose-6-phosphatase, whereas the liver does. With liver pathology the muscles have to take over the role of glucose storage but because they cannot release it as glucose have to ferment it to lactic acid needed by the liver to make glucose via gluconeogenesis. Adrenalin is required to increase the metabolic rate of the muscles and dilate the blood vessels to wash the lactic acid out, but the dilated blood vessels supply oxygen which stops fermentation. Alternatively noradrenalin does constrict the blood vessel, but has no metabolic effect on muscle cells and of course restricts blood flow. Enter muscle spasm, hot and cold flushes as the two hormones alternate.
    NORADRENALIN is associated with extreme fear, but it’s not fear in response to an external perceived threat. The threat is internal and NOT understood, The crisis is life threatening cerebral hypoglycaemia which can only be alleviated by increased lactic acid synthesis by the muscles. Liver pathology means not just impaired glycogen storage but also impaired gluconeogenesis thereby necessitating even more secretion of adrenalin and noradrenalin ‘Panic attack’ exacerbated by not understanding what on Earth is going on. ‘I must be going mad (and all that entails). The brain metabolises 40% of the bodies glucose. The more neural activity, the more glucose consumption. The more glucose consumption, the worse the cerebral hypoglycaemia and with it the greater the secretion of adrenalin and noradrenalin. ‘Jesus, I’m going to die’ Enter HYPERSUGGESTABILITY plus religion, almost universal in schizophrenia. ‘I’m going to burn in Hell. I AM IN HELL. TERROR. Now frozen stiff. Catatonia. Noradrenalin now predominates to shut down blood supply to skeletal muscles persistently, along with immobility to conserve energy. Ketone adaption now kicking in as enzyme induction takes place?
    Now add black out and convulsions as an alternative to the above. The blackout shuts off the panic cascade thereby conserving glucose and the convulsions PUMP lactic acid out of the skeletal muscles. Veins have non return valves along them so that by the convulsions stretching and contracting them they act as a series of pumps to speed up the delivery of lactic acid back to the liver.
    Brain tumours don’t trigger seizures. They use a lot of glucose the more malignant they become (the Warburg effect)and so exarcerbate the cerebral hypoglycaemia.

    • Halyne

      Mine are also ignored! I brow-beat her on enssmeger daily, telling her to stay home and get better and that she needs rest. I also told her to leave her bike at work and take a cab home one day last week!She is wayyyy too stubborn with too much will-power.

  2. Stephen Myers

    It is also worth noting that after a brain injury the brain may be much more sensitive to the side effects of drugss, especially those which have a sedative effect.

    • Mushtaq

      RE: Heather riding her bike .in the mlidde of winter in order to break her 212 day record of last year. Fear to jeopordise this record as she’s only on day 12 and fighting some nasty recurring disease means she wants to ride to work every day. What are your thoughts because mine are being ignored. Signed: Concerned friend.ps: Heather scored a goal today by bouncing the puck off the goalie’s head. This is in no way indicative of her health.

  3. Hilda

    Doctor, I wan’t to know if taking phenobarbital can give a obesity pacient any issues like depression and loss of energy daily.
    I take 100mg of phenobarbital daily for 42 year.

    Ps:I hope You answer me, Thank You.
    Sincerly. Hilda

  4. Steve herrle

    My doctor say’s I have tonic clonit seizures.What is that?

    • P.J. Skerrett

      Steve — A tonic-clonic seizure is one that involves the whole body. Another name is grand mal seizure. It can happen once, or as part of epilepsy or other chronic condition. You can read more about tonic-clonic seizure here: http://www.nlm.nih.gov/medlineplus/ency/article/000695.htm

    • Fall

      It seems a mystery that a vet cnoant do much about the seizures and it makes it so hard to know the best course of action. All I could do was to cuddle my dog and give him the assurance that I was there with him. But I don’t know about those times that I am not home when it happens. so far, we haven’t had too many episodes.